Document Detail


Carbamazepine-induced hypersensitivity syndrome in a child with epilepsy.
MedLine Citation:
PMID:  12749779     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
Carbamazepine is an effective anticonvulsant and is considered the drug of first choice for the treatment of partial and secondarily generalized seizures. Although carbamazepine is well tolerated, many side effects have been reported in the literature. The majority of these adverse effects are transient and do not lead to the discontinuation of the therapy. We present a case of a female child, aged 11 years and 6 months, who showed an anticonvulsant hypersensitivity syndrome induced by carbamazepine. This syndrome is a rare, potentially life-threatening adverse drug reaction. The patient developed a cutaneous nonpruritic rash, associated with high fever, diffuse lymphadenopathy, and arthralgias on the knees and the ankles with local signs of arthritis. Laboratory examination showed a lymphocytosis, mild thrombocytopenia, marked eosinophilia, and high transaminases. Corticosteroid therapy (betametasone 0,5 mg x 3 day) was started and carbamazepine was gradually withdrawn changing to valproic acid, with complete control of the seizures. The fever and the rash reduced gradually, beginning from the face and then disappearing completely after 10 days. Laboratory results showed a clear improvement: after 7 days the patient showed a complete normalization of the above parameters, except for transaminases. The complete normalization of these enzymes was observed after 2 weeks from the disappearance of the skin rash.
Authors:
A Verrotti; C Feliciani; S Morresi; G Coscione; G Morgese; P Toto; F Chiarelli
Related Documents :
20422699 - Selective epitympanic dysventilation syndrome.
7032459 - System degeneration of the thalamus. a clinico-neuropathological study.
20455599 - Weight suppression predicts maintenance and onset of bulimic syndromes at 10-year follo...
20622129 - Exploring the role of microorganisms in the disease-like syndrome affecting the sponge ...
8885729 - Risk of down syndrome and any clinically significant chromosome defect in pregnancies w...
20098199 - Complete recovery after an intraoral approach for eagle syndrome.
8964919 - A novel ganglioside, 9-o-acetyl gd1b, is recognized by serum antibodies in guillain-bar...
22342319 - Acute interstitial nephritis with predominant plasmacytic infiltration in patients with...
20576229 - Sicca syndrome and salivary gland infiltration in children with autoimmune disorders: w...
Publication Detail:
Type:  JOURNAL ARTICLE    
Journal Detail:
Title:  International journal of immunopathology and pharmacology     Volume:  13     ISSN:  0394-6320     ISO Abbreviation:  Int J Immunopathol Pharmacol     Publication Date:    2000 Jan-Apr
Date Detail:
Created Date:  2003-May-16     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8911335     Medline TA:  Int J Immunopathol Pharmacol     Country:  -    
Other Details:
Languages:  ENG     Pagination:  49-53     Citation Subset:  -    
Affiliation:
Department of Medicine, Section of Pediatrics, University "G. D'Annunzio", Chieti, Italy.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Contact dermatoses in metal workers.
Next Document:  Morning sudden cardiac death.